Wyoming, 2012High Wind in Wyoming, January 21, 2012
January 21, 2012 · NWS RIW · 2 events in 2 counties and zones
An increasing pressure gradient ahead of an approaching storm system brought high wind to much of Natrona County. Wind gusts in excess of 60 mph and sustained speeds over 40 mph were routinely observed around the county during the morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An increasing pressure gradient ahead of an approaching storm system brought high wind to much of Natrona County. Wind gusts in excess of 60 mph and sustained speeds over 40 mph were routinely observed around the county during the morning. This included a 63 mph gust at Casper/Natrona County International Airport at 0647MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 20, 11:08 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jan 20, 11:08 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1108 PM MST FRI JAN 20 2012
.UPDATE...
UPGRADED HIGH WIND WATCHES FOR ZONES 19 AND 20 TO WARNINGS AND
STARTED THEM AT 09Z INSTEAD OF 12Z. ALSO DECIDED TO ISSUE A HIGH
WIND WATCH SATURDAY MORNING AND EARLY AFTERNOON FOR THE LANDER
FOOTHILLS. MODELS ARE SHOWING A POTENTIAL MOUNTAIN WAVE BREAKING
OVER THE LANDER FOOTHILLS BETWEEN 12Z AND 15Z SATURDAY. WILL LOOK
AT THE 00Z GUIDANCE BEFORE DECIDING TO UPGRADE OR CANCEL THIS HIGH
WIND WATCH.
ALSO...COOLED MIN TEMPS ACROSS THE NORTH AS SOME AREAS ARE ALREADY
BELOW FORECAST MINS.
SNOW IS BREAKING OUT ACROSS THE FAR WEST NOW...SO WINTER STORM
WARNING IS ON TRACK. THE ONLY CAVEAT IS SWEETWATER COUNTY WHERE
MUCH IF NOT ALL OF THE COUNTY SHOULD SEE VERY LITTLE OR NO
SNOWFALL THROUGH 12Z SATURDAY. DEBATED ON DELAYING THE
ADVISORY...BUT HAVE ELECTED TO HIGHLIGHT THIS DELAY IN THE
SWEETWATER SEGMENT.
&&
.PREV DISCUSSION... /ISSUED 403 PM MST FRI JAN 20 2012/
SHORT TERM...TONIGHT THROUGH MONDAY
ANOTHER FAST MOVING RATHER STRONG PACIFIC TROUGH WILL MOVE EAST
FROM THE EASTERN PACIFIC WITH INCREASING AREAS OF LIGHT SNOW
ACROSS THE WEST THIS EVENING. THE SNOWFALL ALONG WITH STRONGER
WINDS WILL PICK UP AROUND MIDNIGHT TONIGHT ACROSS THE WEST
SPREADING THROUGH THE SOUTHWEST THROUGH THE NIGHT AND EARLY
MORNING HOURS. WINTER STORM WARNINGS HAVE BEEN POSTED IN THE
WESTERN MOUNTAINS AND VALLEYS WITH WINTER WEATHER ADVISORIES IN
THE ABSAROKA MOUNTAINS AND EAST SLOPES OF THE WIND RIVER
MOUNTAINS. AS THE JET STREAM BRINGING THE PACIFIC MOISTURE AND
WIND TO THE WEST INCREASES AND SPREADS EAST...THERE WILL BE AN
INCREASING THREAT OF HIGH WINDS ACROSS SOUTHERN FREMONT COUNTY AND
NATRONA COUNTY INCLUDING THE CITY OF CASPER. A HIGH WIND WATCH HAS
BEEN POSTED. A BRIEF PERIOD OF HIGH WINDS MAY OCCUR IN THE CLARK
AREA LATE TONIGHT AND EARLY SATURDAY BUT THIS DOES NOT APPEAR TO
BE A LARGE AREA ON LONGER DURATION EVENT. THIS AREA WILL REQUIRE
MONITORING. SNOWFALL IN THE STAR VALLEY...SOUTHERN LINCOLN COUNTY
AND SWEETWATER COUNTY MAY MIX WITH OR CHANGE TO RAIN IN THE
AFTERNOON THEN CHANGE BACK TO SNOW. STRONG WINDS WITH BLOWING SNOW
MAY HAVE A SIGNIFICANT IMPACT ON TRAVEL ACROSS INTERSTATE 80 EVEN
THOUGH THE SNOWFALL AMOUNTS MAY NOT BE THAT SIGNIFICANT.
SOME LIGHT SNOW WITH LOW LEVEL SATURATED FLOW WILL KEEP SOME LIGHT
SNOWFALL OVER THE HIGHER MOUNTAINS. SNOWFALL SHOULD INCREASE AGAIN
OVER THE WEST SUNDAY NIGHT AND MONDAY. THE MODELS ARE NOT NEARLY
AS CONSISTENT AS THEY HAVE BEEN WITH THE DISTRIBUTION OF
PRECIPITATION WITH THIS SYSTEM SO THERE IS LOWER CONFIDENCE IN THE
AMOUNTS AND LOCATIONS OF SNOWFALL. TEMPERATURES IN THE EAST WILL
BE ON THE MILD SIDE WITH MORE STEADY TEMPERATURES AND LESS DIURNAL
SWING IN THE WEST.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY
WEAK TROUGH PASSES OVER THE REGION MONDAY NIGHT AND EARLY TUESDAY.
ENERGY LOOKS MORE SPLIT WITH THIS SYSTEM WITH MAIN ENERGY/DYNAMICS
WELL SOUTH OF WYOMING. REGARDLESS...LOW POPS WARRANTED EARLY TUESDAY
FOR MOST OF FORECAST AREA. MODELS INDICATE HEIGHTS BUILD ALOFT
LATER TUESDAY INTO TUESDAY NIGHT...RESULTING IN DECREASE OF CLOUDS.
TRANSITORY RIDGE THEN REPLACED BY MORE ZONAL FLOW BEGINNING
WEDNESDAY.
WEST-NORTHWEST FLOW ALOFT LOOKS TO DOMINATE FROM WEDNESDAY INTO
FRIDAY. THIS SPELLS OUT GENERALLY DRY CONDITIONS EAST OF THE
CONTINENTAL DIVIDE WITH OCCASIONAL SNOW OVER THE WESTERN AND
NORTHWEST MOUNTAINS. THIS FLOW DOES NOT LOOK TO BE A MAJOR SNOW
PRODUCER FOR THE MOUNTAINS...BUT WILL WATCH THE NEXT FEW MODEL RUNS.
WITH THE EXCEPTION OF MONDAY NIGHT AND TUESDAY...TEMPERATURES ACROSS
WEST CENTRAL WYOMING SHOULD BE AT OR ABOVE NORMAL.
AVIATION.../06Z ISSUANCE/
ALONG AND WEST OF THE CONTINENTAL DIVIDE...MVFR/IFR CONDITIONS WILL
CONTINUE TO DEVELOP TONIGHT...AND REMAIN IN PLACE FOR MUCH OF
SATURDAY AS ANOTHER MAJOR WINTER STORM PRODUCES SIGNIFICANT
SNOWFALL. LIFR CONDITIONS WILL OCCUR OVER MOUNTAIN PASSES THROUGH AT
LEAST 00Z SUNDAY. THE WORST CONDITIONS WILL OCCUR THROUGH ABOUT 20Z
SATURDAY...WITH GRADUAL IMPROVING CONDITIONS AS A COLD FRONT PUSHES
ACROSS WESTERN WYOMING SATURDAY AFTERNOON AND EVENING.
HOWEVER...MOIST WESTERLY AND SOME ENERGY ON THE BACKSIDE OF THE
TROUGH WILL KEEP SOME LIGHT SNOW ONGOING ACROSS THE WEST SATURDAY
NIGHT...WITH A CONTINUED CHANCE FOR MVFR CONDITIONS...ESPECIALLY AT
KJAC. IN WAKE OF THIS FRONT...EXPECT WINDY CONDITIONS...ESPECIALLY
AT KRKS.
EAST OF THE CONTINENTAL DIVIDE...VERY WINDY SOUTHWEST WINDS WILL
DEVELOP EARLY SATURDAY MORNING FROM SOUTH PASS TO CASPER...AND COULD
ALSO DEVELOP IN THE LANDER FOOTHILLS. BROKEN MID LEVEL CLOUDS ARE
EXPECTED SATURDAY MORNING INTO EARLY AFTERNOON...WITH POSSIBLY A FEW
SHOWERS. HOWEVER...VFR CONDITIONS ARE EXPECTED...EXCEPT OVER THE
BIGHORN MTS...WHERE MVFR/IFR CONDITIONS WILL PREVAIL. SATURDAY
NIGHT...A COLD FRONT IS EXPECTED TO PUSH ACROSS THE AREA...WITH A
SHOT AT SOME SNOWFALL...MAINLY ACROSS JOHNSON COUNTY...AND THE
BIGHORN MTS...WHERE MVFR/IFR CONDITIONS ARE MOST LIKELY.
FIRE WEATHER...
ANOTHER ROUND OF SNOW WILL MOVE INTO THE WEST AROUND MIDNIGHT AND
CONTINUE WITH STRONG WINDS TO PRODUCE MODERATE TO HEAVY SNOW AND
BLOWING SNOW ACROSS THE WESTERN MOUNTAINS SPREADING INTO THE LOWER
ELEVATIONS ACROSS THE WEST AND SOUTHWEST. HIGH WINDS WILL BE
POSSIBLE ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND
THROUGH THE WIND CORRIDOR DURING THE DAY SATURDAY. TEMPERATURES
WILL BE MILD IN THE EAST WITH DOWNSLOPE WARMING AND REMAIN RATHER
STEADY IN THE WEST WITH THE PRECIPITATION...LOW CLOUDS AND STRONG
WINDS CAUSING MIXING. RELATIVE HUMIDITY WILL BE HIGH IN THE WEST
AND MODERATE IN THE EAST. POOR SMOKE DISPERSAL WITH VERY LOW
MIXING HEIGHTS WILL BE OVER THE WEST WITH AREAS OF FAIR TO GOOD
DISPERSAL IN THE EAST IN THE WINDIER AREAS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
SATURDAY WYZ002-015-027>030.
HIGH WIND WARNING FROM 2 AM TO 5 PM MST SATURDAY WYZ019-020.
HIGH WIND WATCH FROM 5 AM MST SATURDAY THROUGH SATURDAY
AFTERNOON WYZ018.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST
SATURDAY WYZ001-012>014-023>025.
&&
UPDATE...WM
SHORT TERM...C.BAKER
LONG TERM...KPL
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 20, 8:40 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
840 PM MST FRI JAN 20 2012
WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
840 PM MST FRI JAN 20 2012
...WINTER STORM IMPACTING THE AREA WITH SIGNIFICANT SNOWFALL WEST AND
STRONG WINDS EAST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
ANOTHER WINTER STORM APPROACHES THE WEST TONIGHT WITH HEAVY SNOW
AND STRONG WINDS EXPECTED. THE TETON AND SALT RANGES MAY
RECEIVE ANOTHER FOOT OR TWO OF SNOW WITH THIS STORM SYSTEM. BLOWING
AND DRIFTING SNOW WILL BE COMMON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...ANOTHER ROUND OF SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS
THE WESTERN MOUNTAINS...SNOW COULD MIX WITH RAIN IN THE LOWER
ELEVATIONS. STRONG WINDS ARE EXPECTED ACROSS SOUTHEAST FREMONT
COUNTY AND MUCH NATRONA COUNTY...AND COULD ALSO OCCUR ACROSS THE
LANDER FOOTHILLS. TRAVEL COULD BE DIFFICULT IN NUMEROUS AREAS ACROSS
THE STATE ON SATURDAY.
TUESDAY NIGHT AND WEDNESDAY MORNING...STRONG WINDS ARE POSSIBLE IN
THE CODY FOOTHILLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS AND ANY WIND DAMAGE
TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON. THANK YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 21, 1:10 AM MST to 3:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- January 21, 6:47 AM MST to 10:26 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357644, 357645.